Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Reno, NV

July 6, 2004Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 6, 2004, 4:54 PM PDT for Lyon County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 4:54 PM PDT (23:54 UTC)
Expired
Jul 6, 2004, 5:30 PM PDT
In force
36 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Lyon County, NV

The radar

The Reno radar (KRGX), 41 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2339 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 062354
SVRREV
NVC019-070030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
453 PM PDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LYON COUNTY IN WESTERN NEVADA

* UNTIL 530 PM PDT

* AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 1 INCH DIAMETER HAIL...AND 
  DAMAGING WIND GUSTS TO 70 MPH. THIS STORM WAS LOCATED NEAR STAGECOACH
  AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVER SPRINGS BY 510 PM PDT

LAT...LON 3949 11936 3932 11944 3928 11908 3949 11911

$$
MJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:20 PM PDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 6, 2:20 PM PDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
220 PM PDT TUE JUL 6 2004

.SHORT TERM...
CONVECTION HAS STARTED OVER THE SIERRA THIS AFTERNOON...MAINLY SOUTH
OF LAKE TAHOE TO MONO LAKE. LIGHTNING STRIKES EXTENDED FROM ALPINE
COUNTY CA TO SOUTHERN LYON AND MINERAL COUNTIES NV SHORTLY AFTER 2
PM. THIS IS THE SAME GENERAL AREA THAT SCATTERED THUNDERSTORMS
DEVELOPED ON TUESDAY. SATELLITE IMAGERY SHOWS DEVELOPING CLOUDS
FARTHER NORTH...EXTENDING TO NEAR PYRAMID LAKE. GIVEN THE TIME OF
DAY AND THE INSTABILITY IN PLACE WOULD EXPECT THUNDERSTORMS TO BEGIN
IN THIS AREA OVER THE NEXT COUPLE OF HOURS. WILL CONTINUE WITH
ISOLATED THUNDERSTORMS THIS EVENING IN THE RENO AREA EXTENDING TO
NEAR FALLON. BELIEVE THIS ACTIVITY WILL REMAIN SOUTH OF LOVELOCK.
WILL NEED TO KEEP AN EYE ON RAINFALL IN NORTHERN MONO COUNTY THIS
AFTERNOON AS HEAVY RAIN OCCURRED THERE TUESDAY AFTERNOON...RANGING
FROM A QUARTER INCH TO ONE INCH IN ONE HOUR.

AN UPPER TROUGH MOVING INTO THE PACIFIC NORTHWEST WILL BRING SOME
COOLING TO THE AREA WEDNESDAY AND THURSDAY...ALONG WITH AN INCREASE
IN WINDS. WINDS SHOULD GUST TO 30 OR 35 MPH OVER MUCH OF THE CWA
WEDNESDAY AND AGAIN THURSDAY AS THE TROUGH DROPS INTO THE NORTHERN
GREAT BASIN. THE STRONGER WESTERLY FLOW WILL LIMIT THUNDERSTORM
ACTIVITY TO THE FAR SOUTHERN PORTIONS OF THE CWA WEDNESDAY...MONO
AND MINERAL COUNTIES...AND SHOULD DRY THE ENTIRE AREA OUT ON
THURSDAY AND FRIDAY. TEMPERATURES COOLING TO LOWER 90S WEDNESDAY IN
WESTERN NV VALLEYS AND UPPER 70S TO LOWER 80S MOUNTAINS.
TEMPERATURES WILL DROP A COUPLE MORE DEGREES THURSDAY AND FRIDAY. RC

.LONG TERM...SATURDAY THROUGH TUESDAY...
VERY FEW GRID CHANGES TODAY...AS MODEL CONSENSUS CONTINUES TO BE
FOR GENERAL UPPER TROUGHING ALONG THE PACIFIC COAST THROUGH THE
EXTENDED...WITH MINOR WAVES SKIRTING THE REGION IN POSITIVELY
TILTED SOUTHWEST FLOW ALOFT. THIS SHOULD LEAD TO RAIN FREE DAYS...
WITH AVERAGE TO SLIGHTLY BELOW AVERAGE HIGH TEMPERATURES. IT IS ALSO
EXPECTED TO BE SOMEWHAT WINDY AT TIMES AS MODERATE MID LEVEL WINDS
MIX DOWN EACH AFTERNOON. SNYDER

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:46 PM PDTSevere Thunderstorm WarningREVLyon59 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.